Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 19, 2017, 2:57 PM CDT for Tunica County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 2:57 PM CDT (19:57 UTC)
- Expired
- May 19, 2017, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Tunica County, MS
The radar
The Memphis radar (KNQA), 88 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
767
WGUS54 KMEG 191957
FFWMEG
MSC143-192300-
/O.NEW.KMEG.FF.W.0023.170519T1957Z-170519T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
257 PM CDT FRI MAY 19 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Central Tunica County in northwestern Mississippi...
* Until 600 PM CDT
* At 257 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 2 inches of rain over the next hour.
* Some locations that will experience flooding include...
Tunica, North Tunica, Dundee, Robinsonville, Clack, Maud, Fox
Island, Commerce, Austin, Jeffries, Clayton, Hollywood, Lost Lake,
Banks, Hamlin, Evansville and Bowdre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3455 9054 3458 9056 3463 9053 3463 9051
3467 9047 3469 9046 3470 9049 3474 9045
3476 9045 3483 9041 3486 9035 3484 9031
3486 9030 3486 9020 3482 9020 3445 9045
3452 9057
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:56 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 19, 1:56 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Memphis TN 156 PM CDT Fri May 19 2017 .DISCUSSION... Showers and thunderstorms continue to develop across much of the Mid-South this afternoon thanks to a warm and humid airmass. This activity should begin to die out around sunset. Next chance for convection will then come overnight as a squall line is expected to push into Northeast Arkansas after midnight. The line should die as it approaches the Mississippi River due to the strength of the upper level ridge. Otherwise, expect a muggy night across the Mid-South with lows ranging from the upper 60s to lower 70s. Leftover boundaries from the overnight convection will likely be the initiation points for shower and thunderstorm development by mid-day Saturday. Additional development will occur ahead of an approaching cold front that will move into Northeast Arkansas during the afternoon hours. Chances for showers and thunderstorms will continue through Saturday Night as the front pushes through the CWA. Damaging winds may be possible with the squall line that is expected to move into Northeast Arkansas late tonight. Otherwise, any storm that develops Saturday afternoon into Saturday Night will have the potential to become severe due to the warm and unstable airmass that will be over the Mid-South. Highs on Saturday will range from lower 80s across Northeast Arkansas to the upper 80s across Northeast Mississippi. Some lingering convection may continue on Sunday across Northeast Mississippi. Otherwise, expect cooler and drier air to filter into the Mid-South behind the departing cold front. High pressure will then build into the region Sunday Night into Monday providing the area with pleasant conditions. Lows will be in the 50s with highs will be in the mid 70s to around 80 degrees. Another cold front will move through the Mid-South on Tuesday which will bring chances for showers and thunderstorms back to the area. Wednesday will be a cool day across the area with chances for light showers due to an upper trof moving through the region. Highs will only be in the mid 60s to lower 70s. High pressure will build into the area for the remainder of the week. Temperatures will gradually warm back into the lower 80s for highs by Friday. KRM && .AVIATION... Scattered showers and thunderstorms have developed across much of the area. Will carry VCTS this afternoon into the early evening though short term trends indicate that KMKL and KMEM stand the best chance of a tstm on station over the next few hours. Storms will dissipate with loss of heating with VFR conds expected overnight. Expect a complex to develop to the west and impact KJBR and possibly KMEM late tonight so added VCTS to account for this. MVFR cigs are expected to develop once again over most of the area Saturday morning. A cold front will approach the region on Saturday with scattered showers and thunderstorms developing by the end of the period. Coverage will increase after the end of this forecast period as the front moves through. South winds at 10 to 15 kts will diminish to 8 kts or less overnight then increase to 10 to 15 kts by mid morning Saturday. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 19, 4:14 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 414 AM CDT Fri May 19 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 414 AM CDT Fri May 19 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to possibly severe storms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible this weekend ahead of an advancing storm in the Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late Saturday.
In the hours before
Special weather statement, May 19, 2:17 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT FRI MAY 19 2017
TNZ020-021-052-054-192000-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
217 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Southwestern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fairview, or near
Jackson, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.
LAT...LON 3572 8840 3561 8884 3576 8892 3578 8889
3579 8890 3597 8853
TIME...MOT...LOC 1917Z 245DEG 16KT 3572 8881Special weather statement, May 19, 2:27 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
227 PM CDT FRI MAY 19 2017
MSZ001-007-008-192015-
Tunica MS-DeSoto MS-Tate MS-
227 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Northeastern Tunica County in northwestern Mississippi...
Western DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...
At 227 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near North Tunica, or 16
miles southeast of Hughes, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tunica...western DeSoto and northwestern Tate
Counties should monitor this storm closely.
LAT...LON 3485 9036 3486 9034 3484 9031 3485 9030
3487 9031 3491 9025 3494 9024 3496 9025
3499 9022 3486 8990 3461 9032 3475 9046
TIME...MOT...LOC 1927Z 226DEG 17KT 3474 9033Local storm report, May 19, 2:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL OAKFIELD 35.71N 88.80W
05/19/2017 E1.25 INCH MADISON TN PUBLIC
&&
WLCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:27 PM CDT | Special Weather Statement | MEG | DeSoto | 48 min |
| May 19, 4:34 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 41 min |
| May 19, 5:17 PM CDT | Special Weather Statement | MEG | DeSoto | 43 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.